Alert archive / Idaho / Special Weather Statements in 2023
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at Jul 24, 2023, 10:12 PM MDT for Teton County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 10:12 PM MDT (04:12 UTC)
- Expired
- Jul 24, 2023, 11:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Pocatello, ID
- Hail
- 0.00 in
- Wind
- 50
County Teton County, ID
The radar
The Pocatello radar (KSFX), 115 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2658 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
587
WWUS85 KPIH 250412
SPSPIH
Special Weather Statement
National Weather Service Pocatello ID
1012 PM MDT Mon Jul 24 2023
IDZ053-062>066-250500-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
1012 PM MDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of Teton, north central
Caribou, southeastern Fremont, eastern Bonneville and eastern Madison
Counties through 1100 PM MDT...
At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Drummond to near Victor
to 7 miles northwest of Freedom. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Driggs, Swan Valley, Felt, Wayan, Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs,
Pine Creek Pass, Alpine Airport, and eastern Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4288 11144 4339 11142 4392 11149 4413 11105
4304 11104
TIME...MOT...LOC 0412Z 232DEG 38KT 4406 11114 4363 11107 4307 11113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
KBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:28 PM MDT, 7 hours 44 minutes earlier.
Area forecast discussion, Jul 24, 2:28 PM MDT, 7 hours 44 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 228 PM MDT Mon Jul 24 2023 .SHORT TERM...Tonight through Tuesday night. Main impact this evening will be thunderstorms and associated winds and possible rain from that across entire region. We are in marginal threat for severe storms as well but extensive cloud cover may mitigate the extent of severe thunderstorms a bit. On Tuesday flow aloft shifts from south southwest to west southwest which will limit monsoonal push of moisture a bit and expect much drier conditions but also a significant wind increase especially in the Arco and Mud Lake Desert and Lost River Range where winds will be highest tomorrow. This will effect fire weather as well. A wind advisory has been issued for the Arco and Mud Lake Desert as well where sustained winds may push 30 mph with gusts near 50 mph are expected. Winds won't be as strong elsewhere but gusts of 20 to 30 mph will be widespread. No thunderstorms are expected Tuesday as the westerly flow aloft should suppress activity to the south. It will remain slightly cooler Tuesday with highs mainly in the 80s to lower 90s in lower elevations. GK ..LONG TERM...WEDNESDAY THROUGH NEXT MONDAY... A bit of a broken record continues in the long-term portion of the forecast, if you've been following our discussions over the past several days. A broad ridge of high pressure is forecast to remain anchored over the Four Corners region right through next weekend (perhaps slowly drifting east with time), with occasional hints of SW monsoon moisture creeping far enough north under the high to support a few isolated t-storms especially Wed and Thu, and especially across the srn/ern highlands. At-large, however, most of the CWA will remain dry, and overall WPC-modeled QPF holds at only a few hundredths of an inch at best. Meanwhile, breezy conditions are expected across the region throughout the period as two low pressure systems track eastward across srn Canada, tightening the pressure gradient against (and flattening) the ridge. The first will keep enhanced winds going Wed afternoon (similar to Tue) with SW gusts ranging from 20 MPH across the south to up to 50 MPH across the Central Mntns, especially in the higher terrain and downslope- favored locales. There is up to a 70% chance of exceeding 40 MPH gusts across the Arco Desert and Shoshone lava beds, as well as along the Montana border. Gusts over 40 MPH are likely across the Central Mntns, with a 50-60% chance of exceeding 50 MPH. The ridge tries to briefly reamplify Thu, before the second low passes to our north sometime in the Fri/Sat/Sun window keeping winds going and perhaps enhancing them again, but failing to provide meaningful precip to break the overall sunny/hot/dry pattern. Temps throughout the period will remain slightly above average for late July, reaching into the 90s at lower elevations. All things considered, aside from an isolated strong t-storm, the main wx impacts throughout the next 7 days will be on the fire wx front as fuels continue to dry out under this pattern. Our first RED FLAG WARNING of the season has been issued for portions of the region for Tue, for a combination of those gusty winds and critically low RHs. 01 && .AVIATION... Main impact tonight will be thunderstorms this evening with potential at all TAF sites through 03 or 04Z. Tuesday will be much drier but with increased winds as drier air pushes into eastern Idaho. Wind gusts will likely be in the 20 to 30 knot range at all sites Tuesday after 18Z. Breezy conditions will continue through much of the week. GK && .FIRE WEATHER... The overall forecast remains unchanged. On the synoptic scale, a broad ridge of high pressure will remain anchored over the Four Corners region (trending a bit east with time), while a series of two low pressure systems tracking east across srn Canada this week try to flatten/break down the influence of the ridge locally and increase winds. The result: a warm, dry, breezy pattern is expected to remain in place throughout the next 7 days, continuing the drying trend in our fuels. The first low will maximize SW winds tomorrow and Wed afternoons (gusting as high as 50 MPH across the Central Mntns, 45 MPH Arco Desert, and 20-35 MPH elsewhere), along with possible weak cold frontal passages both days (especially into the Central Mntns). Wind gusts have a 70% chance of exceeding 40 MPH across the Arco Desert and Shoshone lava beds, as well as along the Montana border. Gusts over 40 MPH are likely across the Central Mntns, with a 50-60% chance of exceeding 50 MPH. The second low passes to our north between Fri and Sun. Under this overall pattern, occasional hints of SW monsoon moisture will continue to creep north and produce generally isolated daily afternoon t-storms in some of our mntn areas. The best coverage will be this afternoon. Storms may produce gusty/erratic outflow winds over 45 MPH and small hail. Tue- Wed, most areas will hold dry with isolated cells favoring the srn/ern highlands. All of this said, chances of wetting rain/meaningful QPF are VERY LOW regionwide. Amid this warm, dry, breezy pattern, Tue and Wed afternoons continue to stand out for potentially the best combination of gusty winds and low RH, and thus the most critical fire wx conditions over the largest area. After extensive coordination with all regional interagency fire dispatch centers, the Great Basin GACC, surrounding NWS offices, and deployed IMETs, fuels have been determined to be critical over Zones 425 and 410, and approaching critical over Zones 475, 476, and 427, and we have issued our first RED FLAG WARNING of the season for Zones 476, 425, and 410 Tue where winds will be solidly critical and RHs at or below 15% will develop across more than half of each warned zone. Operating fire crews should also continue to be mindful of the heat and potential for heat-related illnesses. Conditions change very little for Wed and another RED FLAG WARNING is expected, but by the numbers, confidence is a bit lower in winds for Zone 425. With the potential for the warning footprint to change, and for simplicity of messaging, we are holding with just Tue for the warning for now and will reevaluate tomorrow for Wed. We also note that overnight RH recovery into Wed AM may be poor at higher elevations. No significant changes in the overall pattern...or chances for better wetting rains...are currently forecast for at least the next week if not beyond. 01 && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon to 9 PM MDT Tuesday for IDZ052. &&
In the hours before
Local storm report, Jul 24, 8:55 PM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
855 PM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 18 NNE Berenice 44.07N 112.84W
07/24/2023 M56 MPH Clark ID Mesonet
Mesonet station BLU Blue Dome.
0820 PM Tstm Wnd Gst 1 WSW Lava Hot Springs 42.61N 112.03W
07/24/2023 M55 MPH Bannock ID Mesonet
Mesonet station GW0773 Lava Hot Springs.
0730 PM Tstm Wnd Gst 6 WNW Pleasantview 42.19N 112.45W
07/24/2023 M51 MPH Oneida ID Mesonet
Mesonet station PC401 Pleasant View Hill.
0818 PM Tstm Wnd Gst 7 E Pocatello 42.87N 112.34W
07/24/2023 M50 MPH Bannock ID Mesonet
Mesonet station CW5212 7 E Pocatello.
0830 PM Tstm Wnd Gst 3 E Lava Hot Springs 42.62N 111.95W
07/24/2023 M50 MPH Bannock ID Mesonet
Mesonet station PC120 Fish Creek.
0530 PM Tstm Wnd Gst 9 NW Small 44.31N 112.52W
07/24/2023 M49 MPH Clark ID Mesonet
Mesonet station PC371 Medicine Lodge.
0739 PM Tstm Wnd Gst 9 W Black Pine 42.04N 113.15W
07/24/2023 M48 MPH Cassia ID Mesonet
Mesonet station MOFI1 Moburg Canyon.
0740 PM Tstm Wnd Gst 1 N Cherry Creek 42.12N 112.23W
07/24/2023 M47 MPH Oneida ID Mesonet
Mesonet station PC117 Malad City South.
0630 PM Tstm Wnd Gst 13 WNW Monteview 44.03N 112.75W
07/24/2023 M45 MPH Clark ID Mesonet
Mesonet station PC374 Reno Gulch.
&&Special weather statement, Jul 24, 9:19 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
919 PM MDT Mon Jul 24 2023
IDZ053-062>066-250415-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
919 PM MDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of Teton, southeastern
Fremont, southeastern Jefferson, northeastern Bonneville and Madison
Counties through 1015 PM MDT...
At 919 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Teton to 15 miles west of
Victor to near Swan Valley. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Driggs, Swan Valley, Ririe Reservoir, Felt, Victor, Ririe, Tetonia,
Archer, Tetonia Research Station, Green Canyon Hot Springs, Heise,
and Pine Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4336 11178 4356 11174 4374 11183 4412 11105
4350 11104
TIME...MOT...LOC 0319Z 241DEG 39KT 4381 11152 4363 11141 4344 11142
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBSpecial weather statement, Jul 24, 9:26 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
926 PM MDT Mon Jul 24 2023
IDZ062>064-250415-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
926 PM MDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of northeastern Caribou,
southeastern Bonneville and east central Bingham Counties through
1015 PM MDT...
At 926 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan Valley to 10 miles west of Alpine to
12 miles southwest of Star Valley Rest Area. Movement was northeast
at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Swan Valley, Palisades Reservoir, Wayan, Blackfoot Reservoir, Irwin,
Henry, Mill Canyon Campground, Freedom, and Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4274 11153 4304 11159 4337 11173 4350 11105
4281 11104
TIME...MOT...LOC 0326Z 244DEG 44KT 4343 11139 4310 11121 4280 11121
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KBLocal storm report, Jul 24, 9:46 PM MDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
946 PM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Dmg Lava Hot Springs 42.62N 112.01W
07/24/2023 Bannock ID Utility Company
power outages.
&&Local storm report, Jul 24, 9:54 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
954 PM MDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM Tstm Wnd Gst 7 WSW Grace 42.54N 111.86W
07/24/2023 M49 MPH Caribou ID Mesonet
Mesonet station GRAI1 Grace.
0801 PM Tstm Wnd Gst 1 S Michaud 42.92N 112.57W
07/24/2023 M47 MPH Power ID ASOS
ASOS station KPIH Pocatello Regional
Airport.
0850 PM Tstm Wnd Gst 2 S Conda 42.70N 111.52W
07/24/2023 M47 MPH Caribou ID Mesonet
Mesonet station PC360 Trail Canyon.
0840 PM Tstm Wnd Gst 3 WNW Chesterfield 42.88N 111.93W
07/24/2023 M46 MPH Caribou ID Mesonet
Mesonet station PC364 Chesterfield
Reservoir.
&&Special weather statement, Jul 24, 10:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1012 PM MDT Mon Jul 24 2023
IDZ053-062>066-250500-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
1012 PM MDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of Teton, north central
Caribou, southeastern Fremont, eastern Bonneville and eastern Madison
Counties through 1100 PM MDT...
At 1012 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Drummond to near Victor
to 7 miles northwest of Freedom. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Driggs, Swan Valley, Felt, Wayan, Palisades Reservoir, Victor,
Tetonia, Irwin, Tetonia Research Station, Green Canyon Hot Springs,
Pine Creek Pass, Alpine Airport, and eastern Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4288 11144 4339 11142 4392 11149 4413 11105
4304 11104
TIME...MOT...LOC 0412Z 232DEG 38KT 4406 11114 4363 11107 4307 11113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KBThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:29 PM MDT | Special Weather Statement | PIH | Cassia, Oneida | 46 min |
| Jul 24, 7:00 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Caribou, Cassia, Franklin, Oneida, Power | 60 min |
| Jul 24, 8:00 PM MDT | Special Weather Statement | PIH | Bear Lake, Caribou, Franklin | 45 min |
| Jul 24, 8:01 PM MDT | Special Weather Statement | PIH | Bingham | 44 min |
| Jul 24, 8:13 PM MDT | Special Weather Statement | PIH | Bannock, Power | 32 min |
| Jul 24, 8:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 52 min |
| Jul 24, 8:47 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 43 min |
| Jul 24, 9:19 PM MDT | Special Weather Statement | PIH | Bonneville, Madison, Teton | 56 min |
| Jul 24, 9:26 PM MDT | Special Weather Statement | PIH | Bonneville | 49 min |
| Jul 25, 2:34 PM MDT | Red Flag Warning | PIH | Bingham, Blaine, Bonneville, Butte, Clark, Custer and 9 more | 30 hr |
Nearby
Special Weather Statements in Idaho, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.